Illinois, 2019High Wind in Illinois, March 14, 2019
March 14, 2019 · NWS ILX · 3 events in 2 counties and zones
A deep area of low pressure tracking from eastern Nebraska to northern Wisconsin produced very strong gradient winds across central and southeast Illinois on March 14th. As higher momentum air associated with a powerful low-level jet streak mixed to the surface, winds gusted as high as 60-65mph along and south of a Taylorville to Danville line where a High Wind Warning was in effect.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure tracking from eastern Nebraska to northern Wisconsin produced very strong gradient winds across central and southeast Illinois on March 14th. As higher momentum air associated with a powerful low-level jet streak mixed to the surface, winds gusted as high as 60-65mph along and south of a Taylorville to Danville line where a High Wind Warning was in effect. Peak measured wind gusts included 67mph at the Lawrenceville Airport, 61mph at Capital Airport in Springfield, and 59mph at the Decatur Airport. Scattered wind damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 5:24 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 14, 5:24 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
624 AM CDT Thu Mar 14 2019
.SHORT TERM...(Today and tonight)
ISSUED AT 403 AM CDT Thu Mar 14 2019
Very windy day expected in Central IL today. Wind advisory
criteria will be issued for a big portion of the Midwest as the
deep storm system from the Rockies moves eastward into the region.
A portion of Central and southwestern IL will have a chance for
damaging winds gusting in excess of 58 mph from midday into the
afternoon, and will be under a High Wind Warning. Other than an
increasing pressure gradient, both the HRRR and the RAP have 850mb
winds in the 50-60kt range. NAM soundings in BUFKit show those
50-60kt winds throughout the warned area from 2500-5000ft without
any inversion to speak of from noon to 4pm roughly. Guidance with
the strong southwesterly winds has been running a little low as
well. With the temperatures rising sooner and higher, the
potential to erode any inversion will just be earlier. Deep mixing
has been trending in the forecast, with or without the assist of
showers pulling down the winds. Just too close to warning criteria
to not go ahead and upgrade from the previous watch.
Those winds and warmer temps will set up a potential for
thunderstorms this afternoon. That deep convection will only
increase the threat for damaging winds, should one develop. But
the window of convective potential is relatively narrow this
afternoon. The threat in the day one outlook has dropped to
marginal btwn I-57 and the Indiana border. Tonight, the weather
should dry out, and remain breezy but less so through the
overnight. The overnight lows will drop into the 30s with the
colder air of the occluded low moves into the region, though the
winds will be slower to take on a northwesterly component by early
Friday morning.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 339 AM CDT Thu Mar 14 2019
Beyond Thursday night, there is a brief chance for a rain/snow mix
Friday morning with some moisture wrapping around the low, though
no accumulations are anticipated. Then the forecast gets much
quieter, with high pressure building into the Plains and the
Midwest. CPC Outlooks seem to be in agreement with higher
probabilities of drier and warmer than normal. Temps are slow to
respond into the extended...still a couple degrees below seasonal
normals through the weekend. However, the temps remain in a slow
warming trend into midweek.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 620 AM CDT Thu Mar 14 2019
Not much of a shift in the forecast. Wind major concern, with some
LLWS early before the winds increase at the sfc. Eventually, the
SSW winds at the surface will be sustained and gusting high enough
to eliminate LLWS per se... but very high winds gusting between 40
and 55kts will be possible with this strong system. Shower/TS
threat in the east will continue through the afternoon early
evening. Cigs range from 700 ft to clear and change quickly with
this deep, fast moving low. Overnight, winds will weaken and see
some clouds wrapping around the system and maintaining low
MVFR/IFR conditions.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 PM CDT this evening for ILZ044>046-
052>057-061>063-066>068-071>073.
Wind Advisory until 10 PM CDT this evening for ILZ027>031-
036>038-040>043-047>051.
&&
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Mar 14, 4:37 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
537 AM CDT Thu Mar 14 2019
ILZ027>031-037-151100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
537 AM CDT Thu Mar 14 2019
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. These strong winds will cause travel difficulties,
especially for high profile vehicles.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Minor flooding is expected to develop along the Illinois River
near Peoria this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040>042-047>051-151100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
537 AM CDT Thu Mar 14 2019
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. Winds will be even stronger along and east of
Interstate 55. These strong winds will cause travel difficulties,
especially for high profile vehicles.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Moderate flooding will continue along the Illinois River from
Havana to Beardstown, with minor flooding downstream, for the next
several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-043-151100-
De Witt-McLean-
537 AM CDT Thu Mar 14 2019
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Southerly to southwesterly winds will gust between 40 and 50 mph
through sunset. Winds will be even stronger along and east of
Interstate 55. These strong winds will cause travel difficulties,
especially for high profile vehicles.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-052>057-061-151100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
537 AM CDT Thu Mar 14 2019
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Southerly to southwesterly winds will gust between 45 and 60 mph
through sunset. These strong winds will cause travel
difficulties, especially for high profile vehicles. Highest wind
gusts will also potentially cause some damage to tree limbs and
power lines.
Thunderstorms are possible early this afternoon, a few of which
may be strong to briefly severe. This is most likely east of I-57.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, and any wind
damage reports would be appreciated.
ILZ062-063-066>068-071>073-151100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
537 AM CDT Thu Mar 14 2019
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
CDT THIS EVENING...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Southerly to southwesterly winds will gust between 45 and 60 mph
through sunset. These strong winds will cause travel
difficulties, especially for high profile vehicles. Highest wind
gusts will also potentially cause some damage to tree limbs and
power lines.
Thunderstorms are possible early this afternoon, a few of which
may be strong to briefly severe. This is most likely east of I-57.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Minor flooding will occur on portions of the Wabash and Little
Wabash Rivers into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, and any wind
damage reports would be appreciated.
HJS
In the hours before
Local storm report, Mar 14, 7:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
801 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 2 S MOWEAQUA 39.60N 89.02W
03/14/2019 M1.14 INCH SHELBY IL CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN PANA 39.39N 89.08W
03/14/2019 M1.10 INCH CHRISTIAN IL CO-OP OBSERVER
24 HOUR TOTAL.
&&
DRHLocal storm report, Mar 14, 7:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
806 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN BEECHER CITY 39.19N 88.79W
03/14/2019 M1.48 INCH EFFINGHAM IL CO-OP OBSERVER
24 HOUR TOTAL.
&&
DRHLocal storm report, Mar 14, 7:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SW EFFINGHAM 39.09N 88.59W
03/14/2019 M1.14 INCH EFFINGHAM IL CO-OP OBSERVER
24 HOUR TOTAL.
&&
DRHHigh Wind, Tazewell
- When
- March 14, 9:00 AM CST to 10:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Power lines were blown down in Washington.
High Wind, Clay
- When
- March 14, 9:00 AM CST to 10:00 PM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Five power poles were damaged in Flora. One pole snapped, causing minor damage to the County EOC Building.
High Wind, Clay
- When
- March 14, 9:00 AM CST to 10:00 PM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
A power pole was blown down about 1 mile south of Xenia.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flood in Michigan, March 14 to 16, 2019$1.7 million · 1 event
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814137, 814138, 814139.